Alert archive / Maine / Wind Advisories in 2014

Wind Advisory 9, NWS Caribou, ME

November 25, 2014Aroostook County, Piscataquis County, Somerset County, Maine

NWS Caribou, ME issued this wind advisory at Nov 25, 2014, 3:45 AM EST for Aroostook County, Piscataquis County, Somerset County, Maine. It took effect at Nov 25, 2014, 7:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 25, 2014, 3:45 AM EST (08:45 UTC)
In effect from
Nov 25, 2014, 7:00 AM EST
Expired
Nov 25, 2014, 3:00 PM EST
In force
8 hr
Issued by
NWS Caribou, ME

Counties Aroostook County, ME, Piscataquis County, ME, Somerset County, ME

The radar

The Caribou radar (KCBW), 114 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 8.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2014-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2014-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
107 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
355 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

724 
WWUS71 KCAR 250845
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
345 AM EST TUE NOV 25 2014

...STRONG WIND GUSTS EXPECTED OVER NORTHERN MAINE UNTIL MID
AFTERNOON...

.A STRONG PRESSURE GRADIENT BEHIND A DEPARTING STRONG LOW MOVING
EAST THROUGH LABRADOR ALONG WITH VERY STRONG WINDS ALOFT OVER THE
ADVISORY AREA WILL ALLOW FOR STRONG WEST...SOUTHWEST WIND GUSTS
THIS MORNING INTO THE AFTERNOON.

MEZ001>004-252000-
/O.NEW.KCAR.WI.Y.0009.141125T1200Z-141125T2000Z/
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN
345 AM EST TUE NOV 25 2014

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 3 PM EST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 AM THIS MORNING TO 3 PM EST
THIS AFTERNOON.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 TO 50 MPH...
  WITH THE HIGHEST GUSTS OVER ELEVATED AND...OR OPEN AREAS.

* TIMING...THIS MORNING UNTIL MID AFTERNOON.

* IMPACTS...LOW. ISOLATED POWER OUTAGES ARE POSSIBLE DUE TO DOWN
  TREE LIMBS ON POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OF 45 TO 55 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. 

&&

$$

VJN
1 follow-up statement
444 
WWUS71 KCAR 251948
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
248 PM EST TUE NOV 25 2014

MEZ001>004-252100-
/O.EXP.KCAR.WI.Y.0009.000000T0000Z-141125T2000Z/
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN
248 PM EST TUE NOV 25 2014

...WIND ADVISORY WILL EXPIRE AT 3 PM EST THIS AFTERNOON...

WINDS WILL GRADUALLY DIMINISH THROUGH THE REMAINDER OF THE
AFTERNOON. THUS...THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

NORCROSS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Nov 25, 12:40 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Nov 25, 12:40 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1240 AM EST TUE NOV 25 2014

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION OVERNIGHT WITH A SECOND COLD
FRONT CROSSING THE REGION TUESDAY. LOW PRESSURE WILL LIFT ACROSS
THE GULF OF MAINE WEDNESDAY NIGHT THEN EXIT ACROSS THE MARITIMES
THURSDAY.

&&

.NEAR TERM /THROUGH TODAY/...
1220 AM UPDATE: LATEST RADAR IMAGERY SHOWS A SHARP LN OF SHWRS
AHEAD OF A COLD FRONT CROSSING NE AND CNTRL PTNS OF THE FA. WE
NEEDED TO INCREASE POPS OVR THESE PTNS OF THE FA FOR THE NEXT FEW
HRS. OTHERWISE...MINOR CHGS WERE MADE TO FCST HRLY TEMPS FOR THE
REMAINDER OF THE NGT BASED ON TRENDS NOTED FROM OBSVD 11 PM AND
MDNGT TEMPS.

PREV DISC: HRLY TEMPS NEEDED FURTHER ADJUSTMENTS UPWARD AS
READINGS ARE WELL INTO THE 50S ALL THE WAY TO THE MAINE/QUEBEC
BORDER. THE LATEST ANALYSIS SHOWED A FRONTAL BOUNDARY LINING UP
OVER QUEBEC AND SLOWLY MOVING E. THERE IS SLIGHTLY COOLER AIR
BEHIND THIS BOUNDARY, BUT INDICATIONS NOW ARE THAT THIS COOLER AIR
WILL NOT ARRIVE TIL SUNRISE TUESDAY. THEREFORE, OVERNIGHT MINS
WERE ADJUSTED UP BY AT LEAST 3 DEGREES ACROSS THE BOARD. DECIDED
TO REMOVE THE FOG AS WELL.

ANOTHER ITEM TO POINT OUT IS THAT THE RADAR LOOP INDICATE A LINE
OF SHOWERS W/THE FRONTAL BOUNDARY/WEAK COLD FRONT AND A BOWING
SEGMENT NOTED. THIS BOWING IS INDICATIVE OF SOME STRONGER WINDS
WHICH MIX DOWN TUESDAY MORNING AS THE FRONT PUSHES E. THEREFORE,
INCREASED THE WINDS GUSTS TO 40- MPH FOR NOW AS THE SOUNDINGS
POINT TO THIS POTENTIAL.

A SECONDARY COLD FRONT/TROF WILL CROSS THE REGION TUESDAY WITH
PARTLY/MOSTLY CLOUDY SKIES NORTH AND PARTLY CLOUDY SKIES ACROSS
CENTRAL AND DOWNEAST PORTIONS OF THE FORECAST AREA. COULD ALSO
STILL HAVE AN ISOLATED RAIN SHOWER ACROSS NORTHERN AREAS EARLY
TUESDAY. LOW TEMPERATURES TONIGHT WILL RANGE FROM THE LOWER TO MID
40S NORTH...TO THE UPPER 40S TO AROUND 50 DOWNEAST. HIGH
TEMPERATURES TUESDAY WILL RANGE FROM THE MID TO UPPER 40S NORTH TO
THE LOWER TO MID 50S DOWNEAST.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
COOLER AIR FILTERS IN ON WESTERLY FLOW TUESDAY NIGHT AND EARLY
WEDNESDAY, WITH PERHAPS A FEW LIGHT SNOW SHOWERS OVER THE NORTH
TUESDAY EVENING.

ALL EYES THEN TURN TO A POTENTIAL HIGH IMPACT WINTER STORM. HAVE
ISSUED WINTER STORM WATCH SOUTH/EAST OF A HOULTON, MILLINOCKET,
GREENVILLE LINE LATE WEDNESDAY AFTERNOON TO THURSDAY MORNING.
ALTHOUGH THERE ARE STILL SOME MODEL DISCREPANCIES, MODELS HAVE
COME INTO GOOD ENOUGH AGREEMENT TO GO AHEAD AND ISSUE A WINTER
STORM WATCH. ECMWF CONTINUES TO HAVE THE FURTHER WEST TRACK AND
THE HEAVIEST SNOW TOTALS, WHILE MOST OTHER MODELS ARE A BIT
FURTHER SOUTH AND EAST. WENT WITH A COMPROMISE APPROACH FOR QPF
AND SNOW TOTALS. CURRENT TRACK WOULD MEAN MOSTLY SNOW EXCEPT FOR A
RAIN SNOW MIX RIGHT ALONG THE COAST EARLY WEDNESDAY EVENING BEFORE
CHANGING TO ALL SNOW. ANY RAIN THAT FALLS LATE WEDNESDAY AFTERNOON
AT THE ONSET WILL QUICKLY CHANGE OVER TO SNOW DUE TO LOW DEWPOINTS
AND EVAPORATIVE COOLING. WIND DOESN'T APPEAR TO BE TOO BIG OF A
DEAL WITH THIS SYSTEM. THERE MAY BE ENOUGH WIND FOR A BIT OF
BLOWING AND DRIFTING WITH SOME GUSTS TO 30 MPH, BUT WIND DOES NOT
LOOK TO BE AS STRONG AS WITH THE STORM BACK AT THE BEGINNING OF
THE MONTH.

SOMETHING WE EMPHASIZED IN THE WINTER STORM WATCH AND WILL EMPHASIZE
HERE: IF YOUR TRAVEL PLANS ARE FLEXIBLE AT ALL, GO EARLY!
PRECIPITATION DOESN'T BEGIN IN NORTHERN/EASTERN MAINE UNTIL LATE
WEDNESDAY AFTERNOON. TO BE SAFE, IF YOUR DESTINATION IS IN
NORTHERN/EASTERN MAINE, AIM TO ARRIVE BY MID AFTERNOON. IF YOU ARE
TRAVELING TO POINTS SOUTHWEST OF BANGOR, YOU NEED TO TRY TO ARRIVE
EARLIER. THE PRECIPITATION BEGINS BY MIDDAY WEDNESDAY FOR POINTS
FURTHER SOUTHWEST IN NEW ENGLAND. IF YOUR DESTINATION IS SOUTHWEST
OF MAINE, TRAVELING TUESDAY INSTEAD OF WEDNESDAY MAY BE WISE.

THE SNOW WILL TAPER OFF FROM WEST TO EAST LATE WEDNESDAY NIGHT OR
EARLY THURSDAY MORNING.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
COLD AIR MOVES IN ON THE BACK SIDE OF THE STORM FOR THURSDAY
THROUGH FRIDAY NIGHT. FRIDAY NIGHT, IT COULD APPROACH ZERO IN SOME
AREAS IF HIGH PRESSURE SETS UP JUST RIGHT. THEN THE AIRMASS
QUICKLY WARMS SATURDAY AND SUNDAY WITH A CHANCE OF RAIN, SNOW,
AND PERHAPS EVEN SOME FREEZING RAIN DURING THE TRANSITION. DOES
NOT LOOK LIKE A SIGNIFICANT STORM, HOWEVER. THEN DRYING OUT AND
COOLING DOWN EARLY NEXT WEEK.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
NEAR TERM...IFR/LIFR CONDITIONS WILL OCCUR ACROSS THE ENTIRE
REGION THROUGH THE EARLY MORNING HOURS. OCCASIONAL MVFR CONDITIONS
ARE THEN POSSIBLE LATE TONIGHT. GENERALLY EXPECT VFR CONDITIONS
ACROSS THE ENTIRE REGION TUESDAY...THOUGH OCCASIONAL MVFR
CONDITIONS COULD OCCUR ACROSS THE NORTH/MOUNTAINS EARLY TUESDAY.

SHORT AND LONG TERM...GENERALLY VFR TUESDAY NIGHT TO MIDDAY
WEDNESDAY. CONDITIONS DETERIORATE LATE WEDNESDAY AND WEDNESDAY
NIGHT WITH THE WINTER STORM. PRECIPITATION, MAINLY FALLING AS
SNOW, WILL BRING MOST AREAS TO IFR OR WORSE ESPECIALLY WEDNESDAY
NIGHT. IMPROVING FROM WEST TO EAST ON THURSDAY WITH VFR RETURNING
LATE THURSDAY OR THURSDAY NIGHT. NEXT SHOT AT IFR COMES LATE
SATURDAY INTO SUNDAY AS A WARM FRONT MOVES THROUGH.

&&

.MARINE...
NEAR TERM...DECIDED SMALL CRAFT ADVISORY OVERNIGHT INTO TUESDAY AS
WINDS ARE DOWN TO 25 KTS W/SOME GUSTS TO 30 KTS. SEAS ARE UP TO 14
FT W/11 SECOND PERIOD. ADJUSTED THE WAVE HEIGHTS TO ACCOUNT FOR
THIS.

SHORT AND LONG TERM...SMALL CRAFT WINDS FROM THE NORTHWEST AND
SEAS OVER 5 FEET TUESDAY EVENING WILL DECREASE OVERNIGHT. WINDS
AND SEAS THEN COME BACK UP TO SMALL CRAFT LEVELS WEDNESDAY NIGHT
AND THURSDAY WITH THE NEXT STORM.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
     MORNING FOR MEZ005-006-010-011-015>017-029>032.
MARINE...SMALL CRAFT ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     ANZ050>052.

&&

NEAR TERM...VJN
SHORT TERM...FOISY
LONG TERM...FOISY
AVIATION...VJN/FOISY
MARINE...VJN/FOISY
Hazardous weather outlook, Nov 24, 10:27 PM EST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1027 PM EST MON NOV 24 2014

MEZ001>004-260330-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-
1027 PM EST MON NOV 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE THROUGH THE GULF OF
MAINE WEDNESDAY NIGHT INTO THANKSGIVING DAY. THERE IS POTENTIAL
FOR MEASURABLE SNOWFALL ACROSS THE REGION. THERE STILL REMAINS
SOME UNCERTAINTY IN THE EXACT TRACK AND INTENSITY OF THIS STORM.

LEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MEZ005-006-010-011-015-031-032-260330-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
1027 PM EST MON NOV 24 2014

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SNOWFALL REPORTS MAY BE NEEDED WEDNESDAY NIGHT INTO
THURSDAY.

MEZ016-017-029-030-260330-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-
1027 PM EST MON NOV 24 2014

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SNOWFALL REPORTS MAY BE NEEDED WEDNESDAY NIGHT INTO
THURSDAY.

ANZ050>052-260330-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
1027 PM EST MON NOV 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEWITT

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 10:18 PM ESTSmall Craft AdvisoryCAR18 hr
Nov 25, 9:54 AM ESTGale WatchCAR6 hr
Nov 25, 3:53 PM ESTWinter Storm WarningCARAroostook, Hancock, Penobscot, Piscataquis, Washington41 hr
Nov 25, 3:53 PM ESTWinter Weather AdvisoryCARAroostook, Piscataquis, Somerset41 hr
Nov 25, 4:19 PM ESTGale WarningCAR43 hr

Nearby

Wind Advisories in Maine, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.